Alert archive / Wyoming / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 167, NWS Cheyenne, WY

August 25, 2008Goshen County, Wyoming; Scotts Bluff County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 25, 2008, 5:01 PM MDT for Goshen County, Wyoming; Scotts Bluff County, Nebraska. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2008, 5:01 PM MDT (23:01 UTC)
Expired
Aug 25, 2008, 6:00 PM MDT
In force
59 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Scotts Bluff County, NE, Goshen County, WY

The radar

The Cheyenne radar (KCYS), 111 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2782 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:10 PM MDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 25, 3:10 PM MDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
310 PM MDT MON AUG 25 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...TSTMS HAVE BEEN
DEVELOPING OVER THE MOUNTAINS AND ARE NOW SPREADING EAST ONTO
THE PLAINS.  THIS IS IN AN AREA OF 1000-2000 J/KG CAPE AND -5
LIFTED INDEX PLUS GOOD DIRECTIONAL SHEAR FROM SSE.  SMALL HAIL
AND LOCALLY HEAVY RAIN CONTINUE TO BE MAIN THREATS IN MARGINALLY
SEVERE ENVIRONMENT...WILL KEEP 20-30 PERCENT POPS TILL 9 PM.
AREAS OF FOG WILL LIKELY DEVELOP AGAIN LATE TONIGHT IN PARTS OF
NEBRASKA PAHANDLE.  FORECAST FOR TUE STILL ON TRACK...UPPER
RIDGING OVER CWA WILL GIVE WAY TO INCREASING WESTERLY FLOW
ALOFT AS AN UPPER TROUGH SWEEPS ACROSS NORTHERN ROCKIES.  WHILE
THE UPPER DYNAMICS WILL STAY WELL NORTH OF US...THE ASSOCIATED
COLD FRONT WILL LIKELY AID IN SOME TSTMS TUE AFTERNOON/EVENING
OVER ROUGHLY THE SOUTHEAST HALF OF THE CWA.  FRONT TIMES INTO
NORTHERN CWA LATE TUE MORNING AND FAR SOUTHERN CWA TUE EVENING.
MAX TEMPS TUE WILL STILL BE WARM AGAIN AHEAD OF THE FRONT.

.LONG TERM...WED THRU MON...A DRY NW OR WNW FLOW ALOFT SETS UP OVER
THE REGION THRU FRI NIGHT.  A SERIES OF WEAK UPPER FEATURES RIPPLE
SEWD ACROSS MT INTO THE NRN PLAINS...WITH THE STRONGEST ONE THUR
NIGHT WHICH HELPS DRIVE A SECONDARY COOL FRONT THRU THE REGION.  THE
COOLEST DAY LOOKS TO BE ON FRI.  GOING INTO NEXT WEEKEND...A FLAT
UPPER RIDGE SHIFTS OVER THE AREA SAT WHICH SHOULD STILL KEEP US DRY
BUT WITH THE START OF A WARMING TREND.  UPPER RIDGE SHIFTS E SUN
INTO MON WITH THE FLOW ALOFT BECOMING SW AHEAD OF A PAC COAST UPPER
TROF.  THIS SHOULD START PULLING A DECENT SHOT OF MONSOON MSTR NEWD
INTO THE REGION...WITH LATE DAY TSTMS BECMG POSSIBLE BY SUN NIGHT
INTO MON.  TEMPS ALSO REBOUND TO MORE SUMMERLIKE SUN AND MON.  ECMWF
FROM 00Z RUN PRETTY MUCH SUPPORTS 12Z GFS WITH MOST FEATURES IN THE
LATER PERIODS.

&&

.AVIATION...A FEW OF THE TSTMS THROUGH EARLY THIS EVENING MAINLY
EAST OF MOUNTAINS MAY PRODUCE BRIEF MVFR CEILINGS AND VISIBILITIES.
AREAS OF IFR CEILINGS AND REDUCED VISIBILITIES ARE LIKELY AGAIN IN
PARTS OF THE PANHANDLE LATER TONIGHT INTO MID MORNING TUESDAY.
A COLD FRONT WILL MOVE ACROSS CWA TUESDAY AFTERNOON AND EVENING.
SOUTH WINDS WILL GUST TO 30 KNOTS AHEAD OF THE FRONT...WITH WINDS
SHIFTING TO THE NORTHWEST AFTER ITS PASSAGE.

&&

.FIRE WEATHER...WILL KEEP THE RED FLAG WARNING FOR CARBON COUNTY
INTO EARLY THIS EVENING ALTHOUGH WINDS SOMEWHAT MARGINAL.  HAVE
ALSO OPTED TO ISSUE A FIRE WEATHER WATCH FOR CARBON AND ALBANY
COUNTIES AND THE NORTHERN LARAMIE RANGE FOR TUE AFTERNOON AS
SURFACE PRESSURE GRADIENT WILL INCREASE AHEAD OF COLD FRONT...AND
IT WILL AGAIN BE VERY WARM AND DRY AND BREEZIER THAN TODAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...RED FLAG WARNING LOWER ELEVATIONS OF CARBON COUNTY UNTIL 7 PM
     THIS EVENING FOR FIRE WEATHER ZONE 293.
     FIRE WEATHER WATCH FROM NOON TO 7 PM TUESDAY FOR FIRE WEATHER
     ZONES 292...293...294.
NE...NONE.

&&
Hazardous weather outlook, Aug 25, 10:55 AM MDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1055 AM MDT MON AUG 25 2008

NEZ001>003-019>021-054-055-WYZ060-063-065-066-068>070-261145-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-SNOWY RANGE-LARAMIE VALLEY-LARAMIE RANGE-NIOBRARA-
GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1055 AM MDT MON AUG 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A SCATTERED COVERAGE OF THUNDERSTORMS WILL DEVELOP OVER THE
LARAMIE RANGE AND SNOWY RANGE EARLY THIS AFTERNOON.  THE STORMS
WILL MOVE SLOWLY EAST SOUTHEAST ONTO THE LOWER ELEVATIONS OF
SOUTHEAST WYOMING THROUGH THE AFTERNOON...AND THEN INTO MUCH OF
THE WESTERN NEBRASKA PANHANDLE THROUGH EVENING. A FEW OF THE
STORMS OVER EXTREME SOUTHEAST WYOMING AND IN THE PANHANDLE
WILL BECOME STRONG PRODUCING SMALL HAIL...WIND GUSTS TO 50 MPH
AND LOCALLY HEAVY RAIN. SOUTH WINDS OVER THE PANHANDLE WILL
ALSO INCREASE THIS AFTERNOON AND TONIGHT WITH GUSTS TO 30 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY SOUTH WINDS WILL SHIFT TO THE NORTHWEST LATE TUESDAY
AFTERNOON AND EVENING. A FEW NON-SEVERE THUNDERSTORMS WILL
DEVELOP OVER THE REGION TUESDAY AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING
MAINLY OVER THE WESTERN NEBRASKA PANHANDLE AS WELL AS FOR PARTS
OF NIOBRARA...GOSHEN AND LARAMIE COUNTIES IN SOUTHEAST WYOMING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059-064-067-261145-
CONVERSE-NORTH LARAMIE RANGE-PLATTE-
1055 AM MDT MON AUG 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY SOUTH WINDS WILL SHIFT TO THE NORTHWEST TUESDAY AFTERNOON.
ISOLATED NON-SEVERE THUNDERSTORMS WILL DEVELOP TUESDAY AFTERNOON
AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061-062-261145-
SOUTHWEST CARBON-NORTH CARBON-
1055 AM MDT MON AUG 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR THE LOWER ELEVATIONS OF
CARBON COUNTY THIS AFTERNOON AND EARLY EVENING. HIGH
TEMPERATURES BETWEEN 85 AND 90 AND LOW RELATIVE HUMIDITIES
FROM 10 TO 15 PERCENT WILL COMBINE WITH GUSTY SOUTHWEST WINDS
OF 15 TO 25 MPH TO CAUSE INCREASED FIRE DANGER POTENTIAL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY SOUTHWEST WINDS WILL SHIFT TO THE WEST OR NORTHWEST
TUESDAY AFTERNOON. CONDITIONS WILL STILL BE VERY WARM...DRY
AND BREEZY OVER THE AREA TUESDAY AFTERNOON AND EARLY EVENING
AND CRITICAL FIRE WEATHER CONDITIONS MAY BE REACHED AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 25, 2:44 PM MDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
244 PM MDT MON AUG 25 2008

WYZ063>067-069-252145-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-CHEYENNE FOOTHILLS-
INCLUDING THE CITIES OF...CENTENNIAL...GARRETT...LARAMIE...
BUFORD...HORSE CREEK...WHEATLAND...GUERNSEY...CHEYENNE
244 PM MDT MON AUG 25 2008

...THUNDERSTORMS SPREADING OVER PARTS OF SOUTHEAST WYOMING...

THUNDERSTORMS HAVE BEEN DEVELOPING SINCE EARLY THIS AFTERNOON OVER
AND JUST EAST OF THE MOUNTAINS OF SOUTHEAST WYOMING. AS OF 235 PM
MDT...THERE WAS A SCATTERED COVERAGE OF STORMS MAINLY IN AN AREA
FROM DOUGLAS TO NEAR CHEYENNE AND THEN WEST TO CENTENNIAL...WITH THE
STRONGEST STORMS ABOUT 12 MILES NORTHWEST OF CHEYENNE.

THUNDERSTORMS WILL CONTINUE OVER SOUTHEAST WYOMING THROUGH THE
AFTERNOON AND EARLY EVENING. GUSTY WINDS NEAR 50 MPH...SMALL HAIL
AND LOCALLY HEAVY RAIN CAN BE EXPECTED WITH THE STRONGER STORMS AS
THEY MOVE EAST OR EAST/SOUTHEAST AT 15 MPH.

JLH
Local storm report, Aug 25, 2:55 PM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             12 N CHEYENNE           41.32N 104.79W
08/25/2008  E0.50 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

BCHAPMAN
Special weather statement, Aug 25, 3:41 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
341 PM MDT MON AUG 25 2008

WYZ069-070-252300-
CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...CHEYENNE...PINE BLUFFS
341 PM MDT MON AUG 25 2008

...STRONG THUNDERSTORM MOVING EAST THROUGH CENTRAL AND EASTERN
LARAMIE COUNTY...

A STRONG THUNDERSTORM LOCATED 15 MILES NORTHEAST OF CHEYENNE WILL
CONTINUE TO MOVE EAST AT 20 MPH THROUGH 5 PM. THIS THUNDERSTORM
WILL AFFECT RURAL AREAS NORTH OF INTERSTATE 80. DEADLY CLOUD TO
GROUND LIGHTNING...HAIL UP TO THE SIZE OF DIMES...AND BRIEF WINDS
GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS THUNDERSTORM.

HAHN
Special weather statement, Aug 25, 4:42 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
442 PM MDT MON AUG 25 2008

WYZ066-068>070-260000-
LARAMIE RANGE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...BUFORD...HORSE CREEK...TORRINGTON...
CHEYENNE...PINE BLUFFS
442 PM MDT MON AUG 25 2008

...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH EARLY
EVENING...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST AT
20 MPH ACROSS SOUTHEAST WYOMING THROUGH 6 PM. AT 445 PM...THE
STRONGEST THUNDERSTORMS WERE FORMING IN SOUTHERN GOSHEN
COUNTY...MAINLY WEST OF HIGHWAY 85. DEADLY CLOUD TO GROUND
LIGHTNING...HAIL UP TO THE SIZE OF DIMES...AND BRIEF WIND GUSTS TO
40 MPH WILL BE POSSIBLE WITHIN THESE THUNDERSTORMS.

HAHN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 4:56 AM MDTRed Flag WarningCYS14 hr
Aug 24, 10:07 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes42 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2008Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.